Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 102, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2001, 5:04 PM CDT for Pickens County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 4, 2001, 5:04 PM CDT (22:04 UTC)
- Expired
- Apr 4, 2001, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pickens County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 5:11 PM CDT | Hail 1 | Pickensville, AL | Nickel to quarter size hail was reported at the Aliceville Lock and Dam. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1424 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 042204 SVRBHM ALC107-042245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 PM CDT WED APR 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN ALABAMA * UNTIL 545 PM CDT * AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CARROLLTON...OR NEAR PICKENSVILLE...MOVING EAST AT 35 MPH. THE STORM WIL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. LAT...LON 3329 8832 3311 8837 3314 8785 3329 8783
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:59 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 4, 2:59 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
259 PM CDT WED APR 04 2001
NOT MUCH CHANGE IN AFTERNOON FORECAST PRODUCTS ANTICIPATED.
GENERAL PATTERN OF SHORTWAVES TRAVERSING SOUTHEASTWARD...ACROSS
COMPLEX COLLECTION OF BOUNDARIES...CONTINUES. A BIT OF A DEBATE ON
THE END OF IT ALL. PRECIP LINGERS WELL INTO THURSDAY ON THE AVN...
WHILE ETA BRINGS PRECIP TO AN END MUCH TOO PREMATURELY BY 00Z
TONIGHT. BELIEF HERE IS THAT THE BULK OF THE PRECIP...WILL END WITH
THE NEXT SHORT WAVE THAT IS CURRENTLY MOVING THROUGH TN VALLEY.
BEYOND THAT...GOOD MID-LEVEL WARMING LOOKS TO SET UP A CAP...WHICH
SHOULD LIMIT ACTIVITY FOR THURSDAY. STILL CANT RULE OUT A FEW
WEAKER SHOWERS TOMORROW AT THIS POINT. IN SPITE OF EASTERLY FLOW...
TEMPERATURES SHOULD MAKE A GOOD JUMP TOMORROW...WITH REDUCED CLOUD
COVER AND PLENTY OF DAYLIGHT. SUSPECT LAST MINUTE TWEAKS WILL NEED
TO BE MADE TO PACKAGE...INCLUDING APPROPRIATE WATCHES...BASED ON SPC
INPUTS...AND RADAR TRENDS. LEANING TOWARDS ALLOWING FLASH FLOOD
WATCH TO EXPIRE...AS MOST OF REMAINING RAIN SHOULD BE ONE SHOT AND
MOVE ON.
IN THE EXTENDED...RIDGE MOVES EAST OF THE AREA...WITH WEAK SYSTEM
APPROACHING NW AL SAT...THEN RETREATING. IF MRF HOLDS SWAY...PRECIP
SHOULD BE NORTH OF THE AREA. BUT FOR NOW...WITH HEAT AND GULF
MOISTURE AROUND...WILL KEEP THINGS FAIRLY CLOSE TO PREVIOUS THEMES.
PRELIMINARY TEMPS...POPS SUBJECT TO CHANGE. 81
HSV 058/072 058/078 058 5331
BHM 060/073 059/079 061 7431
MGM 060/076 059/081 062 7432
.BHM...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST ALABAMA UNTIL 4 PM...
...FLASH FLOOD WATCH FOR PARTS OF WEST CENTRAL ALABAMA
UNTIL 4 PM...In the hours before
Local storm report, Apr 4, 12:23 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CDT WED APR 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 12E MOUNDVILLE AL 1.75 INCH HAIL
04/04/01 HALE
850 AM EMELLE AL 0.75 INCH HAIL
04/04/01 SUMTER
1155 AM PICKENSVILLE AL 0.75 INCH HAIL
04/04/01 PICKENS
1217 PM CARROLLTON AL 0.75 INCH HAIL
04/04/01 PICKENS
1220 PM REFORM AL 1.00 INCH HAIL
04/04/01 PICKENSSpecial weather statement, Apr 4, 1:45 PM CDT, 3 hours 19 minutes before
ALZ001>038-040>050-042200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 145 PM CDT WED APR 4 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST AND FAIRLY UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND THIS EVENING. AN UPPER LEVEL DISTURBANCE MOVING SOUTHEASTWARD OUT OF THE MID MISSISSIPPI VALLEY TOWARD ALABAMA WILL HELP TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING. THE AIRMASS IS MOST UNSTABLE OVER THE WESTERN HALF OF THE STATE. CONSEQUENTLY... THE STRONGEST STORMS ARE EXPECTED TO OCCUR GENERALLY WEST OF INTERSTATE 65...AND NORTH OF INTERSTATE 20 59...MAINLY THIS AFTERNOON UNTIL AROUND 6 PM. DUE TO THE RELATIVELY WEAK WINDS ALOFT...THE MAIN THREAT WILL BE LARGE HAIL THIS AFTERNOON...AND WIDESPREAD DAMAGING WINDS OR TORNADOES ARE NOT CONSIDERED A MAJOR THREAT. THE STORMS SHOULD START TO DIMINISH THIS EVENING AS THE ATMOSPHERE STABILIZES WITH THE LOSS OF DAYTIME HEATING. THE AIRMASS REMAINS QUITE MOIST OVER ALABAMA...AND ADDITIONAL LOCALIZED HEAVY RAINFALL IS LIKELY WITH THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. LOCAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE THROUGH 10 PM TONIGHT...MAINLY OVER WEST CENTRAL AND NORTHWEST ALABAMA. FLOODING OF STREETS AND ROADS IS A POSSIBILITY ACROSS THIS PART OF THE STATE...PARTICULARLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY AND EARLIER TODAY. ACTIVATION OF STORM SPOTTERS IS NOT LIKELY THROUGH TONIGHT...BUT EMERGENCY MANAGEMENT PERSONNEL SHOULD STAY ABREAST OF CHANGING WEATHER CONDITIONS VIA STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATH>ER SERVICE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:58 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa | 3 hr |
| Apr 3, 8:24 PM CDT | Flash Flood Warning | BMX | Clay, Elmore, Jefferson, Macon, Shelby, Talladega and 2 more | 3 hr |
| Apr 3, 8:30 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 4 hr |
| Apr 3, 10:43 PM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Dallas, Lowndes, Montgomery and 2 more | 3 hr |
| Apr 4, 12:21 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter | 99 min |
| Apr 4, 1:32 AM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Dallas, Greene, Hale and 5 more | 6 hr |
| Apr 4, 5:40 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 35 min |
| Apr 4, 7:26 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 4, 8:07 AM CDT | Severe Thunderstorm Warning | BMX | Hale | 23 min |
| Apr 4, 8:25 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Apr 4, 8:36 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 24 min |
| Apr 4, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| Apr 4, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 26 min |
| Apr 4, 9:06 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 39 min |
| Apr 4, 9:57 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 33 min |
| Apr 4, 10:12 AM CDT | Flash Flood Warning | BMX | Dallas | 3 hr |
| Apr 4, 11:35 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 40 min |
| Apr 4, 12:11 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 34 min |
| Apr 4, 1:51 PM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.